Alert archive / South Carolina / Special Weather Statements in 2016

Special Weather Statement, NWS Charleston, SC

August 19, 2016Colleton County, South Carolina

NWS Charleston, SC issued this special weather statement at Aug 19, 2016, 10:20 PM EDT for Colleton County, South Carolina. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2016, 10:20 PM EDT (02:20 UTC)
Expired
Aug 19, 2016, 10:45 PM EDT
In force
25 min
Issued by
NWS Charleston, SC

County Colleton County, SC

The radar

The Charleston,SC radar (KCLX), 39 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 10:30 PM EDTTSTM WND DMGWalterboro, SCCOLLETON COUNTY EMERGENCY MANAGEMENT REPORTED THREE TREES DOWN IN AND AROUND WALTERBORO. CYPRESS POND ROAD AND LITTLE ELBOW DRIVE...BEACH ROAD...CENTER STREET AND WOODLAWN STREET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 2.3 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2016-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2139 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2016-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2139 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1161 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

466 
WWUS82 KCHS 200220
SPSCHS

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1020 PM EDT FRI AUG 19 2016
 
SCZ043-200245-
INLAND COLLETON SC-
1020 PM EDT FRI AUG 19 2016

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF COLLETON COUNTY UNTIL
1045 PM EDT...

AT 1020 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WALTERBORO...MOVING NORTHEAST AT 15 MPH.

  HAZARD...STRONG WINDS 45 TO 55 MPH. 

  IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF 
           LIGHT...UNSECURED OBJECTS. 

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
WALTERBORO...HENDERSONVILLE AND RITTER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO NWS.CHARLESTONSC@NOAA.GOV.

&&

LAT...LON 3274 8078 3295 8087 3306 8063 3283 8048
TIME...MOT...LOC 0220Z 246DEG 12KT 3291 8074 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at Aug 19, 9:52 PM EDT, 28 minutes earlier.

Area forecast discussion, Aug 19, 9:52 PM EDT, 28 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
952 PM EDT FRI AUG 19 2016

.SYNOPSIS...
Atlantic high pressure and an inland trough will persist over the
region this weekend. A cold front will move south through the area
early next week. High pressure will then build from the north and
will prevail through late week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Showers and storms continue this evening, mainly across southeast
SC. Still can't rule out a severe storm with damaging winds and/or
large hail but the threat appears pretty low and mainly confined
to areas between around Beaufort and Charleston where instability
is greatest. Should see convection wind down in most areas but
likely hanging on latest across the Charleston tri- county area.
Could see some shallow fog toward daybreak, especially where
clouds thin and in areas that picked up rain recently. Lows will
be in the mid 70s for most areas, closer to 80 near the coast.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
Saturday and Saturday night: Aloft the pattern will feature nearly
zonal, though broadly anticyclonic flow, around the large ridge that
covers the Gulf of Mexico east to the western Atlantic. Furthermore,
its hard to see any noteworthy shortwaves poised to push across the
region, and instead there are pockets of NVA within the west to west-
southwest flow. At the surface, the main feature is the inland
trough which is still expected to be centered across the central
Carolinas. Models show varying degrees of convective coverage, but a
perusal of soundings makes it hard to get real excited about
coverage much more than scattered. Overnight, there isn't much
support for noctural development. Also, the severe weather threat
remains low thanks to weak lapse rates and moderate at best CAPE. We
could still see a few strong to marginally severe storms, but it
should be a classic pulse day with weak shear and slow storm
movement. It will be another warm one as westerly flow prior to the
sea breeze will help keep temperatures up. forecast highs are in the
mid 90s with lows in the mid to upper 70s.

Sunday through Monday: The pattern aloft will change very little and
any shortwave energy embedded within the flow should remain north of
the region through early in the week. The main thing to watch for in
this time period will be a cold front progged to approach on Sunday
and sink southward through the area on Monday. Sunday looks to be
dry for most of the day ahead of the front, thanks to warm mid
levels. Then in the late afternoon and evening, we will have to see
what upstream activity looks like and if it will push through. Then
for Monday, the front should be situated in the vicinity of
southeast Georgia. North of the front, profiles look to be capped
while along and south there should be isolated to scattered
convection. Sunday will be the warmest day with some compressional
heating ahead of the front resulting in mid 90s with some potential
for upper 90s inland. Monday will begin the cool down, though only a
couple of degrees into the low 90s.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
In terms of heat and humidity, this period will feature the most
significant pattern change we have experienced since June. A cold
front will slowly but steadily push south of the region Monday
night, and high pressure will build into the region from the north
and will prevail through next week. In the wake of cold fropa, drier
air will only slowly filter into the region. As a result, a
marked N/NE to S/SW moisture gradient will persist Tuesday, when
scattered thunderstorms could still occur especially across S/W
counties. Then, medium range guidance depicts drier/more stable
air spreading into the region mid to late week, and this should
translate to S/SW retreat of thunderstorms. Maintained a slight
chance of thunderstorms across SE GA Wednesday PM, then
precipitation is limited to isolated/scattered showers across
southern/coastal counties Thursday/Friday. Meanwhile, high temps
in the upper 80s/lower 90s and lows in the lower/mid 70s should
prevail most areas Tuesday through late week. These temps will be
close to normal, but unseasonably low dewpoints in the 60s should
spread across greater territory during this period, excepting
perhaps far southern/coastal counties.

&&

.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
Expect primarily VFR conditions at both terminals. Low probabilities
for significant impacts from showers and/or thunderstorms, mainly
through about 02Z at KSAV and 04Z at KCHS, then again Saturday
afternoon.

Extended Aviation Outlook: Saturday through Tuesday, thunderstorms
could produce brief flight restrictions, especially during the
afternoon/evening hours. Otherwise, VFR.

&&

.MARINE...
Tonight: Mainly southwest winds 15 kt or less with seas 2 to 3 ft. Nocturnal
surging could push winds to near 20 kt at times however and there
is the potential for some strong storms with gusty winds over 30
kt.

Saturday through Wednesday: With a surface trough situated
inland, moderate south to southwest flow will prevail across the
local waters this weekend. Winds will generally be in the 10-15 kt
range, with some surging into the 15-20 kt range with the
afternoon/evening sea breeze. A cold front is then expected to
push southward through the waters Sunday night and Monday which
will turn the flow more northwest and then north for a time. Then
by Tuesday, high pressure will build in from the north and winds
will become more easterly in the 10-15 kt range through mid week.
Seas will be in the 1-3 ft range for most of the period, with and
uptick to 2-4 ft by Tuesday and Wednesday. With increased fetch we
could even see some 5 ft seas in the outer waters by Wednesday.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

SYNOPSIS...
NEAR TERM...RJB
SHORT TERM...BSH
LONG TERM...SPR
AVIATION...RJB/BSH
MARINE...RJB/BSH
Hazardous weather outlook, Aug 19, 3:41 AM EDT, 18 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
341 AM EDT FRI AUG 19 2016

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-200745-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
341 AM EDT FRI AUG 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Aug 19, 6:58 PM EDT, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
658 PM EDT FRI AUG 19 2016

SCZ043-044-192345-
DORCHESTER SC-INLAND COLLETON SC-
658 PM EDT FRI AUG 19 2016

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF DORCHESTER AND
COLLETON COUNTIES UNTIL 745 PM EDT...

AT 658 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR REEVESVILLE...OR 7 MILES SOUTHWEST OF SAINT
GEORGE...MOVING EAST AT 20 MPH.

  HAZARD...STRONG WINDS 45 TO 55 MPH AND UP TO NICKEL SIZED HAIL.

  IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. MINOR HAIL DAMAGE TO PLANTS...
           TREES AND CROPS IS POSSIBLE. DAMAGE TO WINDSHIELDS IS
           UNLIKELY.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE... SAINT
GEORGE...INDIAN FIELD...DORCHESTER...ST. GEORGE...HARLEYVILLE...
REEVESVILLE AND CANADYS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS AS WELL AS LOCAL CABLE TV OUTLETS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO NWS.CHARLESTONSC@NOAA.GOV.

&&

LAT...LON 3328 8048 3327 8045 3326 8043 3326 8039
      3305 8038 3305 8076 3318 8079 3333 8050
TIME...MOT...LOC 2258Z 257DEG 17KT 3314 8070
Local storm report, Aug 19, 8:04 PM EDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
804 PM EDT FRI AUG 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     LIGHTNING        2 E CHARLESTON NAVAL CO 32.85N  79.91W
08/19/2016                   BERKELEY           SC   BROADCAST MEDIA

            MEDIA RELAYED AN IMAGE OF A TREE DOWN ALONG BLAKEWAY
            STREET ON DANIEL ISLAND.

&&

EVENT NUMBER CHS1600681

DPB
Special weather statement, Aug 19, 8:59 PM EDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
859 PM EDT FRI AUG 19 2016

GAZ101-SCZ042-047-200130-
EFFINGHAM GA-INLAND JASPER SC-HAMPTON SC-
859 PM EDT FRI AUG 19 2016

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EFFINGHAM...HAMPTON
AND JASPER COUNTIES UNTIL 930 PM EDT...

AT 859 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER GARNETT...OR 14 MILES NORTH OF
SPRINGFIELD... MOVING NORTHEAST AT 20 MPH.

  HAZARD...STRONG WINDS 45 TO 55 MPH AND UP TO PENNY SIZED HAIL.

  IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. MINOR HAIL DAMAGE TO PLANTS...
           TREES AND CROPS IS POSSIBLE. DAMAGE TO WINDSHIELDS IS
           UNLIKELY.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
FURMAN...SCOTIA...TARBORO...ROBERTVILLE...GRAYS...PINELAND...GILLISON
VILLE AND GARNETT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO NWS.CHARLESTONSC@NOAA.GOV.

&&

LAT...LON 3243 8129 3261 8136 3279 8107 3255 8093
TIME...MOT...LOC 0059Z 241DEG 16KT 3258 8124
Local storm report, Aug 19, 9:41 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
941 PM EDT FRI AUG 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0903 PM     TSTM WND DMG     1 ESE GARNETT           32.60N  81.23W
08/19/2016                   HAMPTON            SC   LAW ENFORCEMENT

            THE SOUTH CAROLINA HIGHWAY PATROL REPORTED A TREE DOWN
            NEAR THE INTERSECTION OF US HIGHWAY 321 AND SC 119.

&&

EVENT NUMBER CHS1600682

DPB
Local storm report, Aug 19, 10:13 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1013 PM EDT FRI AUG 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0904 PM     TSTM WND DMG     1 N ROBERTVILLE         32.60N  81.20W
08/19/2016                   JASPER             SC   911 CALL CENTER

            JASPER COUNTY WARNING POINT REPORTED A TREE DOWN AT
            JANIE LANE AND PLEASANT HILL ROAD. TIME BASED ON RADAR.

&&

EVENT NUMBER CHS1600683

RJB
Special weather statement, Aug 19, 10:20 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1020 PM EDT FRI AUG 19 2016

SCZ043-200245-
INLAND COLLETON SC-
1020 PM EDT FRI AUG 19 2016

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF COLLETON COUNTY UNTIL
1045 PM EDT...

AT 1020 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WALTERBORO...MOVING NORTHEAST AT 15 MPH.

  HAZARD...STRONG WINDS 45 TO 55 MPH.

  IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
WALTERBORO...HENDERSONVILLE AND RITTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO NWS.CHARLESTONSC@NOAA.GOV.

&&

LAT...LON 3274 8078 3295 8087 3306 8063 3283 8048
TIME...MOT...LOC 0220Z 246DEG 12KT 3291 8074

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 8:59 PM EDTSpecial Weather StatementCHSHampton31 min
Aug 19, 9:02 PM EDTSevere Thunderstorm WarningCHSHampton, Jasper58 min
Aug 20, 7:03 PM EDTSpecial Marine WarningCHS57 min

Nearby

Special Weather Statements in South Carolina, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.